Alert archive / Iowa / Tornado Warnings in 2018

Tornado Warning 42, NWS Des Moines, IA

July 19, 2018Franklin County, Hardin County, Iowa

NWS Des Moines, IA issued this tornado warning at Jul 19, 2018, 3:40 PM CDT for Franklin County, Hardin County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2018, 3:40 PM CDT (20:40 UTC)
Expired
Jul 19, 2018, 4:15 PM CDT
In force
35 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Franklin County, IA, Hardin County, IA

The radar

The Des Moines radar (KDMX), 102 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 3:11 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.7 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1807 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

906 
WFUS53 KDMX 192040
TORDMX
IAC069-083-192115-
/O.NEW.KDMX.TO.W.0042.180719T2040Z-180719T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
340 PM CDT THU JUL 19 2018

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Northern Hardin County in central Iowa...
  Southern Franklin County in north central Iowa...

* Until 415 PM CDT.
    
* At 340 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Iowa Falls, moving east at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Ackley around 405 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Geneva, Alden, Bradford, Popejoy, Iowa Falls Municipal Airport and
Ackley Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4246 9301 4245 9338 4261 9346 4272 9303
      4263 9302 4247 9303 4247 9301
TIME...MOT...LOC 2040Z 254DEG 26KT 4252 9331 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Johnson
1 follow-up statement
811 
WWUS53 KDMX 192108
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
408 PM CDT THU JUL 19 2018

IAC069-083-192118-
/O.EXP.KDMX.TO.W.0042.000000T0000Z-180719T2115Z/
Hardin IA-Franklin IA-
408 PM CDT THU JUL 19 2018

...THE TORNADO WARNING FOR NORTHERN HARDIN AND SOUTHERN FRANKLIN
COUNTIES WILL EXPIRE AT 415 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1000 PM CDT for central Iowa.

LAT...LON 4246 9301 4245 9338 4261 9346 4272 9303
      4263 9302 4247 9303 4247 9301
TIME...MOT...LOC 2108Z 254DEG 26KT 4257 9305 

$$

Johnson

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jul 19, 3:32 PM CDT, 8 minutes earlier.

Area forecast discussion, Jul 19, 3:32 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
332 PM CDT Thu Jul 19 2018

.SHORT TERM.../Tonight through Friday/
Issued at 326 PM CDT Thu Jul 19 2018

Short-wave disturbance moving through the upper Midwest has dragged
a warm front across central Iowa this afternoon with surface low
feature off to the northwest. Isentropic lift kept cloudy conditions
ahead of the warm front, and a cumulus field has developed within
the warm sector. The main concern this afternoon will be the
potential for severe weather. ML CAPE in excess of 2000 J/kg
accompanied with 0-6 km bulk shear of 40 knots can foster strong
thunderstorms, especially in the eastern portion of the CWA. The
limiting factor to severe potential this afternoon are weak lapse
rates of ~6.5 C/km across Iowa, which can keep buoyant parcels from
reaching a great depth. The main threats with thunderstorms will be
large hail and damaging winds. Overall shear environment could
support an isolated tornado threat, conditional on available
boundaries to ingest extra helicity. CAM solutions overall in decent
agreement on the development of a few isolated supercells later this
afternoon into the early evening hours across the eastern CWA.
Thunderstorm and rain shower chances will continue overnight for the
northern and central parts of the CWA as the cold front then sweeps
through.

Cold front will continue to sweep through as the short-wave
disturbance lifts across the upper Midwest. Cyclonic flow keep
conditions overcast on Friday after the frontal passage. Frontal
passage will keep surface conditions stable on Friday.

.LONG TERM.../Friday night through Thursday/
Issued at 326 PM CDT Thu Jul 19 2018

An unseasonably strong upper low will be moving east into the Great
Lakes and Ohio Valley this weekend. The upper low appears to be
cutoff by then as it slowly drifts south over the next several days.
Meanwhile, the upper ridge will be centered over the southwest U.S.
through the period. Another strong shortwave through is forecast to
move into the upper midwest by the middle of next week. The long
range models are in good agreement including the GFS/ECMWF and the
GFSensemble for the overall weather pattern.

For Iowa, a large area of surface high pressure will dominate the
weather this weekend with slightly below normal temperatures and dry
weather. The before mentioned shortwave trough early next week will
be accompanied by another cold front which should be mainly dry.
This front should reinforce the cooler than normal airmass.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1219 PM CDT Thu Jul 19 2018

Ceilings in northern Iowa are slowly lifting. The warm front
continues to move north producing rain showers. Main concern will
be thunderstorm development across northern and northeastern Iowa
this afternoon. Gusty winds, hail, and heavy rain are the
threats. Thunderstorms that move over terminals will result in IFR
and possibly LIRF conditions this afternoon. After the cold front
passes through, cyclonic flow will allow for stratus development
toward this evening and overnight with IFR conditions likely at
MCW and ALO. Conditions should remain MVFR to VFR across central
Iowa.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Krull
LONG TERM...Johnson
AVIATION...Krull
Hazardous weather outlook, Jul 19, 4:40 AM CDT, 11 hours before
Hazardous Weather Outlook
National Weather Service Des Moines IA
440 AM CDT Thu Jul 19 2018

IAZ004-015-023-200945-
Emmet-Palo Alto-Pocahontas-
440 AM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

River Flood Warnings remain in effect for parts of the West Fork
Des Moines River. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

Mainly non severe thunderstorms are expected today. Locally heavy
rainfall is the main concern.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

River Flood Warnings remain in effect for parts of the West Fork
Des Moines River. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

Additional non-severe thunderstorm chances return Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

IAZ024-200945-
Humboldt-
440 AM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

River Flood Warnings remain in effect for parts of the West Fork
Des Moines River. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

There is a slight risk of severe thunderstorms this afternoon and
evening. Large hail, damaging thunderstorm winds and isolated
tornadoes will be possible. Locally heavy rainfall is also
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

River Flood Warnings remain in effect for parts of the West Fork
Des Moines River. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

Additional non-severe thunderstorm chances return Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

IAZ005>007-016-017-025>028-035>039-047>050-059>062-072>075-
083>086-094>097-200945-
Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-
Butler-Bremer-Webster-Hamilton-Hardin-Grundy-Black Hawk-Boone-
Story-Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Madison-Warren-
Marion-Mahaska-Clarke-Lucas-Monroe-Wapello-Decatur-Wayne-
Appanoose-Davis-
440 AM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

There is a slight risk of severe thunderstorms this afternoon and
evening. Large hail, damaging thunderstorm winds and isolated
tornadoes will be possible. Locally heavy rainfall is also
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional non-severe thunderstorm chances will occur over northeast
sections of the outlook area Friday and across the north Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and this evening.

IAZ033-034-044>046-057-058-070-071-081-082-092-093-200945-
Sac-Calhoun-Crawford-Carroll-Greene-Audubon-Guthrie-Cass-Adair-
Adams-Union-Taylor-Ringgold-
440 AM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

There is a marginal threat for severe thunderstorms today. Large
hail and damaging winds are the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional non-severe thunderstorm chances will occur Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

REV

In the hours before

Local storm report, Jul 19, 3:00 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     TORNADO          4 NNE BONDURANT         41.74N 93.44W
07/19/2018                   POLK               IA   PUBLIC

            SEVERAL REPORTS OF THIS TORNADO.

&&
Local storm report, Jul 19, 3:01 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
301 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     TORNADO          2 SE VALERIA            41.71N 93.29W
07/19/2018                   JASPER             IA   TRAINED SPOTTER

            WELL DEFINED CONE.

&&
Local storm report, Jul 19, 3:15 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     FUNNEL CLOUD     3 WSW STORY CITY        42.16N 93.64W
07/19/2018                   STORY              IA   EMERGENCY MNGR

            LOCATION APPROXIMATE. REPORTED WELL
            NORTHEAST OF HIGHWAY 17 AND E18.

&&

ANSORGE
Local storm report, Jul 19, 3:21 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
321 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     TORNADO          4 NNE BONDURANT         41.75N 93.44W
07/19/2018                   POLK               IA   TRAINED SPOTTER

            METEOROLOGIST REPORTS MACHINE SHED DESTROYED
            WITH PINE TREES/POWER LINES OVER THE ROAD
            NEAR THIS LOCATION. TIME ESTIMATED.

&&

ANSORGE
Local storm report, Jul 19, 3:24 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
324 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     FUNNEL CLOUD     2 E MAXWELL             41.89N 93.36W
07/19/2018                   STORY              IA   PUBLIC

&&
Local storm report, Jul 19, 3:28 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
328 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TORNADO          1 W STORY CITY          42.19N 93.61W
07/19/2018                   STORY              IA   FIRE DEPT/RESCUE

            BRIEF TORNADO JUST WEST OF STORY CITY.
            LOCATION ESTIMATED.

&&

ANSORGE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:14 AM CDTSpecial Weather StatementDMXMahaska61 min
Jul 19, 12:17 PM CDTSpecial Weather StatementDMXEmmet, Humboldt, Kossuth58 min
Jul 19, 2:41 PM CDTSpecial Weather StatementDMXFranklin, Hamilton, Hardin, Wright64 min
Jul 19, 2:50 PM CDTTornado WarningDMXJasper, Marshall, Polk25 min
Jul 19, 3:05 PM CDTTornado WarningDMXFranklin, Hamilton, Hardin, Wright40 min
Jul 19, 3:11 PM CDTTornado WarningDMXJasper34 min
Jul 19, 3:22 PM CDTTornado WarningDMXMarshall, Story38 min
Jul 19, 3:26 PM CDTTornado WarningDMXHamilton, Hardin, Marshall, Story34 min
Jul 19, 3:37 PM CDTTornado Warning Tornado observedDMXJasper, Mahaska, Marion23 min
Jul 19, 3:54 PM CDTTornado WarningDMXGrundy, Hardin, Marshall, Story51 min
Jul 19, 3:54 PM CDTTornado Warning Tornado observedDMXJasper, Mahaska, Marion36 min
Jul 19, 4:14 PM CDTTornado Warning Tornado observedDMXMahaska, Marion31 min
Jul 19, 4:18 PM CDTSevere Thunderstorm WarningDMXMahaska42 min
Jul 19, 4:36 PM CDTTornado WarningDMXMahaska, Wapello24 min
Jul 19, 4:37 PM CDTTornado Warning EmergencyTornado observedCatastrophic damage threatDMXMarshall, Tama23 min
Jul 19, 4:52 PM CDTTornado WarningDMXMahaska, Wapello38 min
Jul 19, 4:52 PM CDTTornado Warning Tornado observedDMXMarshall, Poweshiek, Tama38 min
Jul 19, 5:12 PM CDTTornado WarningDMXPoweshiek, Tama18 min
Jul 19, 5:13 PM CDTTornado Warning Tornado observedDMXDavis, Mahaska, Wapello47 min
Jul 19, 5:55 PM CDTSevere Thunderstorm WarningDMXDavis, Wapello20 min

Nearby

Tornado Warnings in Iowa, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.